Texas, 2019

Damaging Wind in Texas, September 9, 2019

September 9, 2019 · NWS LCH · 1 event in 1 county or zone

An isolated severe storm developed over interior Southeast Texas during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An isolated severe storm developed over interior Southeast Texas during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 9, 11:50 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 9, 11:50 AM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1250 PM CDT Mon Sep 9 2019

.DISCUSSION...
For 18z TAF issuance.

&&

.AVIATION...
Regional 88Ds show diurnal convection has been a little slower to
develop than previously thought, but as of the past half hour or
so, it has started popping up...have initialized the srn terminals
to include VCTS/tempo SHRA to account. Also added a tempo mention
for late afternoon for KAEX as all high res guidance indicates a
fair amount of coverage farther inland by that time. Once
convection comes to an end with sunset/loss of heating, expect a
quiet night with just a little stratus development likely per
forecast soundings prior to sunrise for the srn sites. Main issue
after sunrise for now looks like possible somewhat elevated
winds.

25

&&

.PREV DISCUSSION... /issued 932 AM CDT Mon Sep 9 2019/

UPDATE...
An upper-level vorticity max over the southeast marine zones is
currently producing a few showers and an isolated thunderstorm
over The Gulf. The GFS captures this vorticity max quite well in
the latest model and propagates said vort max over the CWA this
afternoon. Hi-Res model guidance and local WRF ensemble are in
agreement for increased shower/thunderstorm activity ahead of this
feature, thus have increased POPs accordingly.
Showers/thunderstorm activity will gradually diminish towards and
after sunset.

DISCUSSION...

PREV DISCUSSION... /issued 707 AM CDT Mon Sep 9 2019/

AVIATION...
There will be a chance for some storms this afternoon. These
storms will be lifting to the north with the main effect
expected down along the coastal counties and parishes.

PREV DISCUSSION... /issued 418 AM CDT Mon Sep 9 2019/

DISCUSSION...
Radar has been active in parts of southeast Texas and the coastal
waters, thanks to an upper level low pressure area over south
Texas. This upper level low will slowly work its way up the Texas
coast through Wednesday, giving our region higher rain chances. No
widespread severe weather is expected.

Rain chances decrease Thursday and Friday before they increase
again next weekend thanks to another upper level low, this time
moving east to west across the northern Gulf.

High temperatures through mid-week will be in the low to mid 90s,
a few degrees lower than the past 3 days, thanks to the higher
rain chances. Maximum heat indices in the afternoon will be
mainly in the 100 to 105 F range.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  96  73  94  73 /  40  20  10   0
LCH  93  77  92  77 /  60  20  30  10
LFT  93  75  92  75 /  50  20  30   0
BPT  92  77  91  77 /  40  20  30  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
Hazardous weather outlook, Sep 9, 3:48 AM CST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
448 AM CDT Mon Sep 9 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-092130-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
448 AM CDT Mon Sep 9 2019

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected today. Expect
lightning, locally heavy rain and reduced visibilities.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms are expected Tuesday and
Wednesday. Expect lightning, locally heavy rain and reduced
visibilities. Thursday and Friday rain chances are lower before they
increase again next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-092130-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
448 AM CDT Mon Sep 9 2019

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected today. Expect
lightning, locally higher wind and waves near the storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms are expected Tuesday and
Wednesday. Less coverage is expected Thursday and Friday, before it
increases again over the weekend. Expect lightning, locally higher
winds and waves near the storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 9, 12:52 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
152 PM CDT Mon Sep 9 2019

TXZ259-260-091930-
Northern Newton TX-Northern Jasper TX-
152 PM CDT Mon Sep 9 2019

...SPECIAL WEATHER STATEMENT...

At 152 PM CDT, Doppler radar was tracking a strong thunderstorm over
Trout Creek, or near Call, moving northwest at 30 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Jasper, Kirbyville, Call, Trout Creek, Roganville, Magnolia Springs
and Bleakwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3060 9371 3054 9380 3083 9417 3100 9391
TIME...MOT...LOC 1852Z 140DEG 27KT 3063 9382

25
Special weather statement, Sep 9, 1:19 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
219 PM CDT Mon Sep 9 2019

LAZ027-030-TXZ260-092000-
Beauregard LA-Vernon LA-Northern Newton TX-
219 PM CDT Mon Sep 9 2019

...SPECIAL WEATHER STATEMENT...

At 219 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bon Weir, moving north at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Newton, Merryville, Bon Weir, Burkeville, Toledo Bend Dam, Jamestown,
Farrsville, Junction, Mayflower, Stringtown and Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3070 9349 3063 9372 3093 9387 3106 9389
      3119 9352
TIME...MOT...LOC 1919Z 166DEG 29KT 3076 9362

25

The radar

The Ft Polk radar (KPOE), 69 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Newton

When
September 9, 1:55 PM CST
Where
Newton County, 1.82 mi SE of Wiergate
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
31.000, -93.680

A tree was blown down onto Highway 63 during a storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853218.